metformin and gas

greenapple6998
By greenapple6998 Latest Reply 2014-06-01 22:21:33 -0500
Started 2008-12-12 14:21:51 -0600

Could someone please help me with this problem. I have been on Metformin for about a month and have such uncomfortable gas that I don't want to eat or do anything else. It has really affected my quality of life I can't enjoy anything anymore as my stomach hurts all the tiem. What can I take to help?


17 replies

DannyR
DannyR 2014-06-01 22:21:33 -0500 Report

I took metfornin for 2 years. Gas and diarrhea got so bad asked Doctor to put me on insulin. Glad I did.

beauty416
beauty416 2009-02-18 00:31:33 +0700 Report

I had this problem myself. I have been on metformin for 7 years and my doctor told me about 6 months ago to eat probiotic yogurt. It will take a while to start working but should be working with 2 weeks. Give it a try. You will see a difference.

professional
professional 2009-02-22 17:32:08 +0700 Report

doctor started me on metformin 1000 twice a day. i tried it on two different occasions with severe diahrea…so i just hid it in a drawer and just check my sugar. i never realized others had same problem.

rbergman
rbergman 2009-02-22 22:00:31 +0700 Report

Our daughter is now up to 1500mg per day, 1 500mg in the AM and 2 in the PM with meals, she still has the gas but the diarrhea has stopped after getting used to just the 1st weeks dosage of 500mg, however, if she eats something fried such as hamburgers or breakfast sausage or bacon she does have diarrhea about an hour after eating greasy type foods, we of course don't fix such foods very often but it does affect her if we do. This Friday we add the final 500mg dosage which will bring her to full dosage of 2000mg per day,.
Professional, I would suggest asking your doctor who prescribed metformin for you if you can start out in a similar way, it is much easier on the stomach then going full dosage all at once.

mike67
mike67 2008-12-28 21:58:38 -0600 Report

it usually passes with continued use after a couple of months,if not see your physician.

cakeybakes
cakeybakes 2008-12-26 11:08:02 -0600 Report

I had the same problems when I first started on Metformin 5 years ago. I notice if I eat too many carbs for a particular meal I get the same reaction. I tried the XR which made it worse for me, but it really helped with my sister. Good luck!

Ms. Lizz
Ms. Lizz 2008-12-23 00:26:27 -0600 Report

I have been on Metformin for several years and I can't remember having any problems with gas in taking the medication. I do have severe acid reflux disease and I am on Nexium for that. I have been on Nexium longer than I have been on Metformin and that may be why I haven't had any significant problems. Would baking soda help or can't you tolerate that either? I find if I lick a little from my hand and take a couple of swallows of water, I always get quick relief from distress. There are times when I eat too many tomatoes that I find I have to lick a bit of baking soda in addition to my Nexium. I sure hope that our friend who is in the midst of a snow storm can reach her doctor soon. I will be praying that there is a simple solution for all of you who are in gastric distress. I thought I was dying before my Nexium and it was just a bad case of acid reflux..

May you all be well blessed and have a very Merry Christmas and a Happy New Year as well.

Peace and Love,
Ms. Lizz

kdroberts
kdroberts 2008-12-23 01:14:54 -0600 Report

Gastro intestinal issues with metformin are well known and very, very common. Often they go away or become very tolerable. Sometimes they are so bad you have to give up on metformin completely.

Two painful feet
Two painful feet 2008-12-23 00:07:10 -0600 Report

I tried to write this befor and it disapered. So here goes again and I hope you don't see it twice. Anyway I have been on metformin for 11 days. It makes me very sick and the pain is bad. I took myself off of it this last saturday. I'm still on actos. Salem Oregon is in an artic blast. It has been snowing for days and 16,000 homes and business with out electricity. The clinic I go was closed so no getting hold of my doctor. The answering service had a doctor on call from another town. She said she didn't want to mess with my meds. So hopefuly in the morning. I hope you can get hold of of your doctor to get help. Sounds like you are having as bad a time as me.
Your Friend
JoAnna

kdroberts
kdroberts 2008-12-23 00:11:31 -0600 Report

See if you can switch to the XR version if you are not on it already. Ask to start at 500mg for 2 weeks and then go up 500mg every 2 weeks until you get to your proper dose. Take it all in the evening with dinner. That should minimize the side effects you have, however you may be one of the unlucky ones who can't tolerate it.

Meridian - 26751
Meridian - 26751 2008-12-12 15:37:05 -0600 Report

I think everybody has a bit more gas when taking Metformin. Your problem sounds like a severe reaction and should be addressed by your doctor.

Anonymous
Anonymous 2008-12-12 15:43:54 -0600 Report

I notice if I eat a big meal, I will have stomach problems but if I stay in rsnge with protein, and carbs. I do not have problems. I think this is due to the metformin.

kdroberts
kdroberts 2008-12-12 15:22:41 -0600 Report

It's a very common side effect of metformin. Are you on the regular or the extended release? If you are on the regular, ask your doctor if you can switch to the XR version. A lot of people find that the XR version really helps with the side effects. One other thing to try, take it during a meal not before or after.

caragypsy
caragypsy 2008-12-12 15:19:26 -0600 Report

I've been of meformin for a couple of years and I've had bad gas for awhile now. My Dr. said it was heartburn I think I will talk to him about this. I'm glad you said something about this. Cara

Next Discussion: Epsom Salts »